Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
Read Now: TheBodyPRO.com Covers AIDS 2014
   
Ask the Experts About

Fatigue and AnemiaFatigue and Anemia
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Testosterone shots effect on sexual function
Jul 28, 2000

Hi Dr. Frascino,

Some Background

I am a 49 year old male and have been HIV positive for 10 years. I have been on Combovir and Crixivan for 3 years now with little to no side effects. My viral load has been undetectable (below 50) and my tcells (currently 800) have been in the normal range for almost 3 years now. My CBC's have also all been well in the normal range.

Recently, I had been experiencing fatigue and my doc tested my testosterone level and found it to be very low. He prescribed testosterone shots which I have been receiving for the past 2 months. The fatigue has definitely decreased since the testosterone shots.

Question

I have noticed recently, that when I get an erection, my penis seemed to be bent to the side. I saw a urologist who determined that there did not appear to be any lumps or anything unusual. He did suggest that, although there appeared to be no scarring or lumps, that the "bending" may be a sign of early stages of Peyronie's disease. He recommended that I take 800 IU of Vitamin E and see what happened. I have been taking the Vitamin E for about 3 weeks, and the "side bending" of my penis has now changed to a "downward bending". My HIV doc does not seem to think that this is a side effect of the testosterone or the HIV meds.

Have you ever heard of anyone complaining about this before?

Any information you can provide will be very much appreciated!

Thanks!

Response from Dr. Frascino

Hi,

Low testosterone (hypogonadism) is quite common in HIV disease and often is associated with fatigue. Replacement therapy has been successful in improving energy level, sex drive and increasing muscle mass. Side effects from anabolic/androgenic steroids are also quite common but they do not include symptoms like the ones you described. I agree with the urologist. Peyronie's disease is the most likely cause of your problem. It can occur from a variety of causes including trauma or injury that later leads to scaring. When the penis becomes erect by filling with blood, the scar tissue doesn't expand as well as the normal tissue and this results in the bending phenomena you described. Those of us with HIV disease are unfortunately also still susceptible to all those other conditions that non-HIVer's get. Check back with your urologist if you think the condition is getting worse.

One other thing to consider; you might want to try switching your testosterone replacement to either the daily patch or the new testosterone gel. This is more physiologic. That is, it's more like what your body does naturally. The shots give you a walloping dose of testosterone that gradually decreases over a periods of several weeks. The patches or gel gives a more constant daily dose similar to what your system is used to getting. Again I don't think this is the cause of your bending problem but it is probably easier on your system and certainly more convenient than getting shots! Good luck

RJF


Previous
New combo LESS fatigue
Next
Thalasemia Major with Aids

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement